Please check out Suelain Moy’s excellent interview of Dr. Fink, “Treating Bipolar Disorder: A Q & A with Dr. Candida Fink, Part 2.” Dr. Fink’s answers cover medication, therapy, self-help, and the benefits of having a strong support network. After reading the interview, please return here and let us know what you think.
My wife is seeing a psychiatrist who prescribed lithium for her bipolar disorder. Recently, she visited another doctor, who prescribed Mobic (meloxicam), a nonsteroidal anti-inflammatory drug (NSAID), for pain and swelling in her knee. A couple weeks later, we spent the afternoon in the emergency room, where my wife was treated for lithium toxicity and had her lithium blood level checked.
According to a recent study published in the journal Nature Communications entitled “A safe lithium mimetic for bipolar disorder,” British researchers are exploring a medication called ebselen as a possible treatment for bipolar disorder in humans. Originally developed to treat stroke, ebselen may be as effective as lithium in treating bipolar mania but carry fewer and less serious side effects than lithium.
As the article points out,
Lithium is the most effective mood stabilizer for the treatment of bipolar disorder, but it is toxic at only twice the therapeutic dosage and has many undesirable side effects.
A few weeks ago, my wife took too much lithium. She had had missed a few days of taking her lithium and decided to correct the problem by doubling her dose for a few days. As you might know or have surmised, that’s a really bad idea. The difference between a therapeutic and toxic level of lithium is quite small.
Symptoms of lithium toxicity include the following:
If you suspect that you may have taken too much lithium, stop taking the lithium and do one of the following:
In a study just published on PLoS One entitled “Lithium Impacts on the Amplitude and Period of the Molecular Circadian Clockwork,” researchers at the University of Manchester (Jian Li, Wei-Qun Lu, Stephen Beesley, Andrew S. I. Loudon, and Qing-Jun Meng) have discovered that lithium works as a pacemaker for the circadian clock, which may help to explain lithium’s mechanism of action – how it works.
I recently got a call from an aging family member who has suffered with bipolar disorder, untreated for most of his life. He explained to me about the police cars that had “surrounded” his home and were “monitoring” him, but really were trying to harm him because they were involved in a “conspiracy with the gangsters who live down the street.”
I sighed. This was just another in a long line of these kinds of episodes, and I was pretty sure it would resolve on its own with my relative hunkering down in his house for a while until he was sure the police had gone away.
But then I decided to go see him as soon as I could, because he just turned 80 and I began to wonder if I should be worried that in addition to his bipolar disorder he might not be showing some signs of dementia. I wasn’t sure about the overlap between bipolar and dementia. We know from studies that people with bipolar disorder often have cognitive problems – memory, executive function, and other thinking problems. But does this put them at higher risk for memory problems in old age?
A study published last week entitled “Comparative efficacy and acceptability of antimanic drugs in acute mania: a multiple-treatments meta-analysis” (Cipriani et al The Lancet 17 Aug 2011) reviewed many previous trials of medications for mania. It looked at results for any of the following medications: Aripiprazole (Abilify) , asenapine (Saphris), carbamazepine (Tegretol) , valproate (Depakote) , gabapentin (Neurontin), haloperidol (Haldol), Lamotrigine (Lamictal), lithium, Olanzapine (Zyprexa), quetiapine (Seroquel), risperidone (Risperdal) , topiramate (Topamax), and Ziprasidone (Geodon).
Is there a way to combat the headaches and joint pains when taking the lithium?
Hi, Kim. Good question. Most importantly discuss these side effects with your doctor immediately. Your doctor may want to run a blood test to determine your lithium level and make sure your lithium level is not toxic. Headaches can indicate toxicity. Headaches may also be a sign of dehydration, which can occur with lithium, so keeping hydrated is important.
In an article published in this month’s Biological Psychiatry entitled “Structural Magnetic Resonance Imaging in Bipolar Disorder: An International Collaborative Mega-Analysis of Individual Adult Patient Data” (Hallahan et al.), researchers pulled together a large number of magnetic resonance imaging studies to compare the brains of people with bipolar disorder to those of healthy control subjects. Their goal was to make sense of some of the conflicting data that had come out of the studies individually.
Using so many studies, from research groups all over the world, the authors are able to examine all of the results together and come up with some more comprehensive findings. This is called a “meta- analysis.” “Mega-analysis” is an informal term that describes a huge meta-analysis.
My 21-year old daughter is diagnosed with Bipolar II. After being on Welbutrin and Lamictal, for awhile and doing well, she thought she was okay and decided to stop her medications. She relapsed, and the meds didn’t work as well when she went back on them. So Prozac and Lamictal were tried I believe, then Cymbalta – neither seemed to help. Now a new psychiatrist is prescribing the extended release form of lithium. So far not getting any results, but not up to therapeutic dose yet. While I understand the good things about lithium, I have a few concerns/questions about it: